Alert archive / Maine / Frost Advisories in 2021

Frost Advisory 1, NWS Gray, ME

May 7, 20214 counties in Maine

NWS Gray, ME issued this frost advisory at May 7, 2021, 2:56 PM EDT for 4 counties in Maine. It took effect at May 8, 2021, 12:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 7, 2021, 2:56 PM EDT (18:56 UTC)
In effect from
May 8, 2021, 12:00 AM EDT
Expired
May 8, 2021, 7:00 AM EDT
In force
7 hr
Issued by
NWS Gray, ME

Counties Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME

The radar

The Portland,ME radar (KGYX), 73 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1900 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

916 
WWUS71 KGYX 071856
NPWGYX

URGENT - WEATHER MESSAGE
National Weather Service Gray ME
256 PM EDT Fri May 7 2021

MEZ025>028-080300-
/O.NEW.KGYX.FR.Y.0001.210508T0400Z-210508T1200Z/
Sagadahoc-Lincoln-Knox-Coastal Waldo-
Including the cities of Arrowsic, Bath, Phippsburg, Bowdoinham, 
Topsham, Bowdoin, Whitefield, Dresden, Alna, Bremen, Bristol, 
Damariscotta, Newcastle, Boothbay Harbor, Wiscasset, Waldoboro, 
Owls Head, Rockland, Appleton, Camden, Hope, Rockport, Thomaston,
Belfast, Northport, Searsmont, and Lincolnville
256 PM EDT Fri May 7 2021

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
SATURDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Sagadahoc, Lincoln, Knox and Coastal Waldo Counties.

* WHEN...From midnight tonight to 8 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
232 
WWUS71 KGYX 080303
NPWGYX

URGENT - WEATHER MESSAGE
National Weather Service Gray ME
1103 PM EDT Fri May 7 2021

MEZ025>028-081115-
/O.CON.KGYX.FR.Y.0001.210508T0400Z-210508T1200Z/
Sagadahoc-Lincoln-Knox-Coastal Waldo-
Including the cities of Arrowsic, Bath, Phippsburg, Bowdoinham, 
Topsham, Bowdoin, Whitefield, Dresden, Alna, Bremen, Bristol, 
Damariscotta, Newcastle, Boothbay Harbor, Wiscasset, Waldoboro, 
Owls Head, Rockland, Appleton, Camden, Hope, Rockport, Thomaston,
Belfast, Northport, Searsmont, and Lincolnville
1103 PM EDT Fri May 7 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SATURDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Sagadahoc, Lincoln, Knox and Coastal Waldo Counties.

* WHEN...Until 8 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
409 
WWUS71 KGYX 080653
NPWGYX

URGENT - WEATHER MESSAGE
National Weather Service Gray ME
253 AM EDT Sat May 8 2021

MEZ025>028-081200-
/O.CON.KGYX.FR.Y.0001.000000T0000Z-210508T1200Z/
Sagadahoc-Lincoln-Knox-Coastal Waldo-
Including the cities of Arrowsic, Bath, Phippsburg, Bowdoinham, 
Topsham, Bowdoin, Whitefield, Dresden, Alna, Bremen, Bristol, 
Damariscotta, Newcastle, Boothbay Harbor, Wiscasset, Waldoboro, 
Owls Head, Rockland, Appleton, Camden, Hope, Rockport, Thomaston,
Belfast, Northport, Searsmont, and Lincolnville
253 AM EDT Sat May 8 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Sagadahoc, Lincoln, Knox and Coastal Waldo Counties.

* WHEN...Until 8 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
239 
WWUS71 KGYX 081100
NPWGYX

URGENT - WEATHER MESSAGE
National Weather Service Gray ME
700 AM EDT Sat May 8 2021

MEZ025>028-081200-
/O.CAN.KGYX.FR.Y.0001.000000T0000Z-210508T1200Z/
Sagadahoc-Lincoln-Knox-Coastal Waldo-
Including the cities of Arrowsic, Bath, Phippsburg, Bowdoinham, 
Topsham, Bowdoin, Whitefield, Dresden, Alna, Bremen, Bristol, 
Damariscotta, Newcastle, Boothbay Harbor, Wiscasset, Waldoboro, 
Owls Head, Rockland, Appleton, Camden, Hope, Rockport, Thomaston,
Belfast, Northport, Searsmont, and Lincolnville
700 AM EDT Sat May 8 2021

...FROST ADVISORY IS CANCELLED...

Temperatures will continue to slowly warm up this morning.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this frost advisory went out at May 7, 1:14 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 7, 1:14 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Gray ME
114 PM EDT Fri May 7 2021

.SYNOPSIS...
High pressure will remain over the area today with dry
conditions continuing. Low pressure will pass well south and
east of New England over the weekend, then another area low
pressure will pass to our south on Monday with more widespread
rain shower chances. An upper level low pressure system will
pass over the region Tuesday with high pressure building in its
wake Wednesday and Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1pm... Quick update for aviation forecast. A robust seabreeze
has developed along the south coast and has pushed inland
surpressing convection along the coast. Elsewhere a nice field
of fair weather cumulus developing across NH.

9:30 AM Update... Made some adjustments to forecast temperatures
based on trends in surface observations. The very dry air mass
and ample sunshine is allowing temperatures to quickly rise so
far this morning and this will likely continue through much of
the day. Also, lowered dew points to better align with
observations, which show most sites now into the upper 20s and
lower 30s. This will allow RH values to drop this afternoon into
the 25 to 30 percent range for a large portion of the area.
Other than some adjustments to sky cover, the rest of the
forecast remains on track.

Previously... Update... Have updated the forecast based on
current observations and trends. Latest satellite imagery and
surface observations continue to show high level moisture
streaking across the region eastern portions of the region.
There are also some mid level clouds embedded in this moisture
field. Another area of high cloudiness continues to approach New
Hampshire. All in all, partly to mostly sunny conditions will
continue today across the region.

There will be a relatively large diurnal range in temperatures
despite these clouds with afternoon highs in the mid 50s to
lower 60s. The chilliest readings will be along the Midcoast
where a seabreeze will keep temperatures down.

Prev Disc...
Mainly sunny conditions can be expected today through high thin
clouds. However, moisture will build over portions of New
Hampshire in closest proximity to an approaching trough.

Under light winds, temperatures will warm into the upper 50s to
lower 60s over interior locations. Along the coastline, a
developing onshore flow will cool off readings during the
afternoon hours.

&&

.SHORT TERM /SATURDAY/...
Mid and high level moisture will dominate the region tonight as
low pressure takes shape well off the Mid Atlantic coastline.
The 00Z operational and ensemble model suite has come into much
better agreement with the development and track of this system
well out to sea.

Temperatures will fall into the 30s in all locations tonight.
The cloud cover should prevent most areas from receiving a frost
along the coast where the frost/freeze program has begun.
Nevertheless, it will be a chilly night with some upper 30s
right down to shoreline communities.

Clouds will continue across the region on Saturday with moisture
coming in off the Gulf of Maine as well as moisture pooling
along and near an inverted trough over western portions of the
forecast area. There will be a slight chance for showers along
and near this trough mainly during the afternoon hours. As the
onshore flow continues, chilly conditions will persist with
daytime temperatures mainly limited to the 50s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Overview...Rather low-impact weather expected in the long term. The
best chances for needed precipitation looks like Sunday night into
Monday morning as a warm front pushes north...and then toward mid-
week as an upper level low passes through the region. Temperatures
will be near to slightly below normal over the period.

Impacts...Minimal.

Forecast Details...We find ourselves on the back side of departing
low pressure centered over coastal Nova Scotia Saturday night, with
precipitation chances decreasing through the night except in the
mountains. We then see some peeks of sunlight over southern areas
Sunday morning before clouds gradually increase through the day
ahead of a warm front associated with a low pressure system over the
Ohio Valley. The global models generally agree that the front, and
the best forcing, remains over southern New England through Sunday
night...though southern portions of our region can expect showers
after midnight. Showers continue for southern and coastal areas into
Monday morning. Overall, not expecting much in the way of drought
relief from this system...but a few hundredths up to a quarter inch
will still be welcome.

The previously mentioned low pressure system moves out to sea Monday
evening, and in its wake, an upper level low pushes south toward New
England from Canada. Unlike some of the other upper lows we have
dealt with this spring, this one moves right on through Maine during
the day Tuesday...generating some showers and breezy winds as it
does so. It will also bring a colder air mass overhead Tuesday
night, allowing low temperatures to approach freezing in the
mountains and points north Tuesday night. As the low departs, could
see some isolated showers in northern zones Tuesday night into
Wednesday, but the rest of the region should remain dry. Broad high
pressure builds into the eastern U.S. on Wednesday and persists into
Thursday and it should keep things on the dry side here. However,
the global models indicate that another system could be on our
doorstep heading into the end of the work week.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
Short Term...VFR conditions today and tonight will gradually be
replaced by MVFR conditions on Saturday as moisture gradually builds
from the south. Most of the low cloudiness will be banked up
along the New Hampshire mountains and also along portions of the
coastline. There will be a slight chance for showers over
western sections during this period.

Long Term...VFR conditions generally expected at all terminals through
Sunday morning. MHT/LEB/PSM/CON/PWM all will see increasing clouds
Sunday afternoon with showers arriving in the evening and persisting
through much of the day Monday. Widespread showers are possible
on Tuesday...and all of this comes with associated MVFR to IFR
restrictions. VFR conditions generally expected at all terminals
Tuesday night. Northwesterly winds on Tuesday look to peak in the
10-15 kt range with gusts to 20-25 kts.

&&

.MARINE...
Short Term...Light and variable winds will become onshore today.
A light northeasterly flow tonight will be replaced by light
westerly winds on Saturday as low pressure passes well east of
the waters.

Long Term...Relatively quiet conditions expected on the waters over
the long term period. Winds will begin northwesterly before shifting
to southwesterly Sunday night into Monday and becoming northwesterly
again through Wednesday...all the while topping out in the 15-20 kt
range. Seas are forecast to build to near 4 ft over portions of
the outer waters toward the end of the period.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...Curtis
SHORT TERM...Cannon
LONG TERM...Watson
AVIATION...
MARINE...
Hazardous weather outlook, May 7, 2:52 PM EDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
252 PM EDT Fri May 7 2021

MEZ007>009-012>014-018>024-033-NHZ001>015-081900-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Interior Cumberland Highlands-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
252 PM EDT Fri May 7 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ025>028-081900-
Sagadahoc-Lincoln-Knox-Coastal Waldo-
252 PM EDT Fri May 7 2021

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-081900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
252 PM EDT Fri May 7 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in Maine, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.